Here’s part two of the ABC Catalyst documentary Heart of the Matter, which examines the iffy science behind The Lipid Hypothesis. This episode examines the problems with statins … and it’s so well done, I tweeted the producer and suggested she avoid dark alleys for awhile.
The show was immediately blasted by statin-pushers who warned that people may be frightened into giving up their statins – and DIE AS A RESULT!
Yes, if people stopped taking statins, that could be disastrous … for the pharmaceutical companies. After all, we’re not just talking about $30 billion in profits from statins; we’re also talking about lord-only-knows how many prescriptions for painkillers, diabetes medications, memory-loss treatments and erectile-dysfunction pills that doctors hand out to treat the side-effects of taking statins.
I’ve seen those effects up close and personal. My mom ended up taking painkillers for the joint and muscle pains she experienced while on statins — two drugs for one non-existent problem. (Her cholesterol was a whopping 220 or thereabouts.) Her doctor, of course, never connected the muscle pain to the statins. I did, after reading Dr. Malcolm Kendrick’s terrific book The Great Cholesterol Con.
My dad, who was on a high dose of Lipitor for two decades, started having occasional episodes of profound confusion and temporary memory loss in his early 60s (not much older than I am now), became increasingly confused in his late 60s, and was diagnosed with full-blown Alzheimer’s by age 72. I can’t prove the Lipitor caused his condition, but knowing what I know now, let’s just say I don’t think we’re looking at a coincidence. As far as I’m concerned, that @#$%ing drug robbed him of the chance to enjoy his retirement, work on his golf game, travel with my mom, see my girls grow up, etc.
Fortunately, we’ve been seeing more media articles about these “wonder drugs” over the past few years, as I’ve reported in previous posts. Here’s a quote from an article in the Pacific Standard:
Dr. Greg Burns (not his real name) is a 72-year-old retired radiologist living in Connecticut. Until early last year, he ran with his dog at canine agility meets, skied, ice skated and played 18 holes of golf. He is now unable to walk and is taking a course of medication that will postpone, by a few months, his death.
Burns’ rapid decline began in December 2007 when he suffered a short-acting stroke from which he fully recovered.
His cholesterol level was elevated and so as a preventative measure his doctor prescribed a 20mg daily dose of Crestor, a cholesterol-lowering drug in the “statin” class. Statin drugs are designed to inhibit cholesterol synthesis, and about 20 million people are taking statins, most for life.
A few months after beginning Crestor, Burns developed muscle cramps. He was assured by his doctors that these were not serious side effects of taking the drug. But in December 2008 when tests showed that his creatine phosphokinase — an enzyme that is released into the blood stream when muscle cells are damaged — was elevated, Dr. Burns stopped taking Crestor. When his enzyme levels returned to normal, he began taking Pravachol, another statin drug. He quickly developed weakness in his lower legs and a right foot drop. In January 2010, following an extensive neurological exam, Dr. Kevin Felice at The Hospital for Special Care in New Britain, Conn., diagnosed Burns as having amyotrophic lateral sclerosis or ALS, commonly known as Lou Gehrig’s Disease.
And another quote from TIME magazine:
Doctors say the majority of current statin users are healthy people who don’t have heart disease but who, like Segal, simply have high cholesterol. Use among this group, known as the primary prevention population, has made these drugs one of the world’s best-selling classes.
But Segal’s statin ended up preventing her from living a heart-healthy lifestyle. A month after she started taking the drug, she suffered muscle pain so severe, she had to stop all physical activity and was unable to sleep at night. Although her husband, who was worried about her risk of heart attack, pleaded with her to stay on the drug, she discontinued using it. The muscle pain receded. “My husband was scared for me. Doctors scare you. But I was in so much pain, I told him I would have rather died than stay on them,” says Segal.
That grim situation could have been avoided, researchers say. An estimated 12 million American women are routinely prescribed statins, which carry a risk of serious side effects. Yet there is little evidence that they prevent heart disease in women.
Even the FDA is finally admitting statins can have nasty side-effects:
Federal health officials on Tuesday added new safety alerts to the prescribing information for statins, the cholesterol-reducing medications that are among the most widely prescribed drugs in the world, citing rare risks of memory loss, diabetes and muscle pain.
It is the first time that the Food and Drug Administration has officially linked statin use with cognitive problems like forgetfulness and confusion, although some patients have reported such problems for years.
Those are newspaper and magazine articles. I’m not sure how many people have read them. Like it or not, a lot of people get most of their information from their television sets. That’s why I’m delighted to see a TV network taking a shot at statins. Now let’s hope some U.S. networks do likewise – but with all the pharmaceutical ads on TV these days, I’m not holding my breath.
If you enjoy my posts, please consider a small donation to the Fat Head Kids GoFundMe campaign.